Independence, clique size and maximum degree


It was shown before that ifG is a graph of maximum degreep containing no cliques of the sizeq then the independence ratio is greater than or equal to 2 / (p +q). We shall discuss here some extreme cases of this inequality.

This is a preview of subscription content, access via your institution.


  1. [1]

    M. Albertson, B. Bollobás andS. Tucker, The independence ratio and maximum degree of a graph,Proceedings of 7th SE Conference on Combinatorics, Graph theory and Computing, LSU, (1976), 43–50.

  2. [2]

    P. Catlin, Hajós’ graph-coloring conjecture: variations and counterexamples,Journal of Combinatorial Theory (B) 26 (1979), 268–274.

    MATH  Article  MathSciNet  Google Scholar 

  3. [3]

    P. Erdős andS. Fajtlowicz, On the Conjecture of Hajós,Combinatorica 1 (2) (1981), 141–143.

    MathSciNet  Google Scholar 

  4. [4]

    S. Fajtlowicz, On the size of independent sets in graphs,Proceedings of the 9th SE Conference on Combinatorics, Graph theory and Computing, Boca Raton (1978), 269–274.

Download references

Author information



Additional information

Dedicated to Paul Erdős on his seventieth birthday

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Fajtlowicz, S. Independence, clique size and maximum degree. Combinatorica 4, 35–38 (1984).

Download citation

AMS subject classification (1980)

  • 05 C 35